MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF XLPE 28 0 DEG 46-48 SZ D; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. REF XLPE 28 0 DEG 46-48 SZ D; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71333373
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a thr surgery performed on the (b)(6) 2012, a revision surgery was performed on the (b)(6) 2022 due to severe wear of the ref xlpe 28 20 deg 46-48 d.The ref xlpe 28 20 deg 46-48 d was replaced.The patient current health status is unknown.Additional information was received stating that there is a black substance on the liner's articular surface.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be severely worn along its base, rendering the device inoperative.There was the presence of a black substance on the device which likely came from the femoral head.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that the provided images were reviewed and does show a shifting of the head within the cup over time, which is consistent with the reported wear of the poly over time (almost 10 years).The product evaluation indicated, ¿the device was found to be severely worn along its base, rendering the device inoperative.There was the presence of a black substance on the device which likely came from the femoral head.¿ however, smith and nephew has not received adequate materials to fully evaluate the clinical root cause of the reported wear.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Wear potential causes could include but are not limited to friction, joint tightness or lifetime of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be severely worn along its base, rendering the device inoperative.The lab analysis concluded that no material or manufacturing deviations were found.No destructive testing was performed.The oxinium head shows damage to the oxide region of the head.This damage was likely caused by removal of the head.The liner shows some damage and deformation.A wear inspection was conducted by placing the femoral head into the acetabular liner and visually inspecting the fit between the mating components.No black substances as reported were visible on any of the as received components.A secure fit was unable to be achieved between the femoral head and acetabular liner demonstrating wear of the acetabular liner.A wear analysis was conducted using a silicone replication mold technique.The maximum gap observed was of 2.78 mm which is approximately 0.3 mm/yr over the life of the implant, as shown in the profile.There were no material and manufacturing issues note during this investigation.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that the provided images were reviewed and does show a shifting of the head within the cup over time, which is consistent with the reported wear of the poly over time (almost 10 years).The product evaluation indicated, ¿the device was found to be severely worn along its base, rendering the device inoperative.¿ smith and nephew has not received adequate materials to fully evaluate the clinical root cause of the reported wear.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Wear potential causes could include but are not limited to friction, joint tightness or lifetime of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be severely worn along its base, rendering the device inoperative.The lab analysis concluded that no material or manufacturing deviations were found.No destructive testing was performed.The oxinium head shows damage to the oxide region of the head.This damage was likely caused by removal of the head.The liner shows some damage and deformation.A wear inspection was conducted by placing the femoral head into the acetabular liner and visually inspecting the fit between the mating components.No black substances as reported were visible on any of the as received components.A secure fit was unable to be achieved between the femoral head and acetabular liner demonstrating wear of the acetabular liner.A wear analysis was conducted using a silicone replication mold technique.The maximum gap observed was of 2.78 mm which is approximately 0.3 mm/yr over the life of the implant, as shown in the profile.There were no material and manufacturing issues note during this investigation.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode was evaluated in a preliminary risk assessment and determined it does not indicate any manufacturing defect.The clinical/medical evaluation concluded that the provided x-rays were reviewed and does show a shifting of the head within the cup over time.The shifting of the head within the cup over time is consistent with reported wear of the xlpe liner, and the subsequent patient revision.However, with the information provided the clinical root cause of the reported wear cannot be confirmed.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Wear potential causes could include but are not limited to friction, joint tightness or implant positioning.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF XLPE 28 0 DEG 46-48 SZ D
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13480596
Report Number1020279-2022-00558
Device Sequence Number12128092
Product Code JDI
UDI-Device Identifier03596010455857
UDI-Public03596010455857
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K002747
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/04/2022
Device Model Number71333373
Device Catalogue Number71333373
Device Lot Number12FM03867
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2022
Supplement Date Received by Manufacturer03/22/2022
06/08/2022
12/22/2022
Initial Report FDA Received Date02/08/2022
Supplement Report FDA Received Date03/23/2022
06/09/2022
12/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/06/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexFemale